MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION PUNCTUA CRT-D; IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)

BOSTON SCIENTIFIC CORPORATION PUNCTUA CRT-D; IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)
Model Number N051
Medical Device Problem Code Premature Discharge of Battery (1057)
Health Effect - Clinical Codes Atrial Fibrillation (1729); No Code Available (3191)
Date of Event 10/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As no further information concerning this report is expected, our investigation is complete.This investigation will be updated should further information be provided.
 
Event or Problem Description
Boston scientific received information that this cardiac resynchronization therapy defibrillator (crt-d) showed 3.5 years remaining in battery life but last year it showed 6 years.Boston scientific technical services (ts) noted that the programmed outputs were nominal.Ts noted that the patient was in atrial fibrillation (af) and there were thousands of atrial tachy response (atr)s observed.Ts discussed that because of the af, the atrial sense amplifiers are on all of the time and could impact longevity.Furthermore, ts also stated that there have been several yellow alert transmissions which could also impact the longevity.The device remains in service.No adverse patient effects were reported.
 
Additional Manufacturer Narrative
The returned cardiac resynchronization therapy defibrillator (crt-d) was analyzed.The elective replacement indicator (eri) to end of life (eol) window was found to be shorter than expected, but full device function was verified.Using historical daily battery voltage measurement data, engineers determined that this device was demonstrating behavior consistent with a high current condition associated with a compromised low voltage capacitor connected to the device's battery.Low voltage capacitors are used in the device's high voltage charging operation in order to facilitate fast charge times.The behavior of these capacitors resulted in a high current drain, which resulted in a shortened eri to eol window.Boston scientific has issued an advisory communication regarding an older subset of cognis/teligen devices that is more susceptible to this anomaly.Specifically, the performance of a low voltage capacitor may be compromised over time, causing an increased current drain that can lead to premature battery depletion.This particular device was not included in the advisory population.Patient code 3191 captures the reportable event of surgery.
 
Event or Problem Description
Boston scientific received information that this cardiac resynchronization therapy defibrillator (crt-d) showed 3.5 years remaining in battery life but last year it showed 6 years.Boston scientific technical services (ts) noted that the programmed outputs were nominal.Ts noted that the patient was in atrial fibrillation (af) and there were thousands of atrial tachy response (atr)s observed.Ts discussed that because of the af, the atrial sense amplifiers are on all of the time and could impact longevity.Furthermore, ts also stated that there have been several yellow alert transmissions which could also impact the longevity.This device was explanted.No additional adverse patient effects were reported.This device was returned for analysis.Device analysis determined that the device failed labeled longevity calculation.There were no other suspicious faults or resets noted.The daily battery voltage measurements displayed a pattern of steady and rapid discharge.

Brand Name
PUNCTUA CRT-D
Common Device Name
IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
MDR Report Key8314557
Report Number2124215-2018-64292
Device Sequence Number18848532
Product Code LWP
UDI-Device Identifier00802526480928
UDI-Public00802526480928
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P010012/S255
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/23/2013
Device Model NumberN051
Device Catalogue NumberN051
Device Lot Number100677
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2020
Initial Date Received by Manufacturer 10/18/2018
Supplement Date Received by Manufacturer09/15/2020
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date11/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR